Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Wichita, KS

May 24, 2019Elk County, Kansas

NWS Wichita, KS issued this flash flood warning at May 24, 2019, 8:04 PM CDT for Elk County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 8:04 PM CDT (01:04 UTC)
Expired
May 24, 2019, 11:05 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Elk County, KS

The radar

The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS53 KICT 250104
FFWICT
KSC049-250500-
/O.NEW.KICT.FF.W.0030.190525T0104Z-190525T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
804 PM CDT Fri May 24 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Elk County in southeastern Kansas...

* Until midnight CDT.

* At 801 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the western part of the county. Up to two inches 
  of rain have already fallen in the western part of the county. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Howard, Moline, Longton, Grenola and Elk Falls. 

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3730 9652 3761 9652 3760 9596 3730 9596

$$

JAKUB
1 follow-up statement
793 
WGUS73 KICT 250405
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1105 PM CDT Fri May 24 2019

KSC049-250414-
/O.CAN.KICT.FF.W.0030.000000T0000Z-190525T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elk KS-
1105 PM CDT Fri May 24 2019

...THE FLASH FLOOD WARNING FOR ELK COUNTY IS CANCELLED...

Flash Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures. A areal flood warning 
remains in effect until 1045am Saturday morning for the warned area.

LAT...LON 3730 9652 3761 9652 3760 9596 3730 9596

$$

JAKUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:35 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 24, 6:35 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
635 PM CDT Fri May 24 2019

.SHORT TERM...(This evening through Monday night)
Issued at 241 PM CDT Fri May 24 2019

Stationary front currently extends from eastern Nebraska to near
KICT and into the TX Panhandle. Airmass east of this feature
remains extremely moist with PW values around 175%-200% of normal
with dewpoints around 70. 850mb moisture transport into the
boundary has allowed sct convection to persist early this
afternoon along the front. Should see an increase in activity
later this afternoon as low level moisture continues to work back
to the northwest and 850-700mb moisture transport continues to
ramp up with retreating boundary allowing for maximum convergence.

Confidence is increasing that we are in for yet another round of
heavy rain late this afternoon and especially this evening for
areas generally along the Turnpike into the Flint Hills. Obviously
with antecedent conditions, flash flooding will be likely with
the extreme rainfall rates we are expecting. With CAPE values in
the 2,000/3,000J/KG range and 0-6km bulk shear 30-40kts, large
hail will be possible with stronger storms this afternoon and
tonight. Would like to rule out tornado threat, but with very
high 0-3km CAPE, very low LCLs and a boundary floating around,
cant' rule out a couple brief tornadoes into the early evening
hours.

Surface boundary, along with rich moisture, will work back to the
west tonight into Sat, with the front making it all the way back
to near the KS/CO border. Current thinking is that the bulk of the
daytime convection Sat will be out over western KS, where pesky
boundary will be situated. Models agree on rapid increase in
moisture transport early Sat evening into southwest KS which will
result in a large MCS developing and tracking east Sat night. With
this, will continue Flash Flood Watch through Sat night. Best
chance for daytime severe storms Sat affecting our forecast area,
would be for something to develop along the warm front as it
lifts northwest, which would affect generally the northwest
portion of our forecast area.

Sun looks like a repeat of Sat, at least for location of
convection. Should see daytime development over western KS where
boundary will be floating around. In addition, there looks to be
decent model agreement some shortwave energy lifting out of NM.
Anything that develops out west Sun will also work east Sun night
into Mon morning, affecting much of our area.

.LONG TERM...(Tuesday through Friday)
Issued at 241 PM CDT Fri May 24 2019

By Tue morning, main upper low is expected to be situated in the
southwest Nebraska/northeast CO area and is expected to lift
northeast Tue afternoon. Cold front is expected to stretch
generally along the Turnpike Tue afternoon and will provide a
chance for at least some sct convection Tue afternoon into Tue
evening. Looks to be some agreement between the GFS and ECMWF in
finally pushing the boundary and moist airmass south and east of
the area for Wed into the end of the work week, which would
finally bring an end to day after day of flooding and severe
storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 630 PM CDT Fri May 24 2019

Main aviation concern will be storm trends.

Currently expecting storms to continue for the next few hours for
areas generally along and southeast of the KS Turnpike with heavy
rain and strong winds the main threats. Should see an overall
decrease in areal coverage after 03z with southeast KS having the
best chance later tonight. Expecting a lull in activity for most
of Sat with daytime storms developing over western KS with a large
complex of storms moving into the area after 00z Sun.

&&

.HYDROLOGY...
Issued at 241 PM CDT Fri May 24 2019

There will be an enhanced risk for flash flooding from now through
the evening hours for areas generally along the KS Turnpike into
the Flint Hills. This is where the best low level moisture
convergence will be situated as the surface front lifts back to
the northwest. Rainfall rates into the evening hours will easily
be over 1.5 inches per hour with rates up to 3 inches per hour not
out of the question. Should see a lull in flash flood potential
during the day Sat, with the better focus shifting to western KS.
However, the MCS that forms over western KS will track east Sat
evening and will bring additional flooding threat first to the
areas west of I-135 early Sat evening and further east later Sat
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  81  66  82 /  90  20  60  20
Hutchinson      65  82  64  82 /  60  20  60  30
Newton          65  81  65  81 /  80  20  70  30
ElDorado        67  80  65  81 /  90  20  70  30
Winfield-KWLD   67  81  67  82 /  80  20  60  20
Russell         62  83  60  81 /  20  30  60  30
Great Bend      63  82  61  82 /  20  30  60  30
Salina          66  82  62  83 /  20  20  60  30
McPherson       65  82  64  82 /  40  20  60  30
Coffeyville     70  82  69  84 /  50  30  50  30
Chanute         69  81  67  83 /  50  30  60  40
Iola            69  81  67  82 /  50  30  70  50
Parsons-KPPF    70  82  68  84 /  50  30  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ049>053-067>072-
082-083-091>096-098>100.

Flash Flood Watch from 10 PM CDT this evening through Sunday
morning for KSZ047-048.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RBL
HYDROLOGY...RBL
Hazardous weather outlook, May 24, 7:15 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
715 PM CDT Fri May 24 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
715 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will impact the region, likely
most numerous this evening generally along and especially southeast
of the Kansas Turnpike. Strong to severe thunderstorms are likely,
with the primary threat being large hail and damaging winds,
although an isolated tornado cannot be ruled out.

Additionally, flash flooding is likely this evening for areas
generally along and southeast of the Kansas Turnpike. This will be
due to very high rainfall rates that maybe on the order of 3 inches
per hour. Please refer to the Flash Flood Watch for additional
information.

Widespread river flooding, some of which is significant, will
continue to be a threat as well. Please see the latest River Flood
Warnings for the latest information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic rounds of thunderstorms with heavy rain, flooding, and
severe weather will continue to threaten the area at times through
Tuesday evening. Please continue to monitor later forecasts as we
refine the threat areas for each day.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, mainly
southeast of a line extending from Salina to Lyons.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 24, 7:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FLASH FLOOD      NNE ARKANSAS CITY       37.07N 97.04W
05/24/2019                   COWLEY             KS   TRAINED SPOTTER

            RECEIVED 0.78 INCHES OF RAIN IN 20 MINUTES

&&

TVAUGHAN
Special weather statement, May 24, 7:46 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
746 PM CDT Fri May 24 2019

KSZ069>072-094-095-250130-
Wilson KS-Butler KS-Greenwood KS-Woodson KS-Elk KS-Allen KS-
746 PM CDT Fri May 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Wilson County in southeastern Kansas...
  Southeastern Butler County in south central Kansas...
  Greenwood County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Northern Elk County in southeastern Kansas...
  Northwestern Allen County in southeastern Kansas...

* Until 830 PM CDT.

* At 745 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 5 miles southwest of Le Roy to 9 miles east of
  Latham...and moving northeast at 50 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Iola, Eureka, Humboldt, Yates Center, La Harpe, Gas, Toronto,
  Hamilton, Severy, Buffalo, Fall River, Neosho Falls, Latham,
  Benedict, Climax, Virgil, New Albany, Coyville, Mildred and
  Bassett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern Kansas.

LAT...LON 3749 9595 3749 9678 3817 9608 3817 9596
      3804 9596 3804 9510
TIME...MOT...LOC 0045Z 225DEG 42KT 3804 9572 3755 9647

BUTLER
Local storm report, May 24, 7:49 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FLASH FLOOD      1 E EL DORADO           37.82N 96.85W
05/24/2019                   BUTLER             KS   PUBLIC

            FLASH FLOODING FROM EL DORADO EAST ON HWY 54
            TO ROSALIA. NORTH AND SOUTH ROADS FLOODED
            AND DEEP PONDING IN YARDS AND FIELD ALONG
            THIS STRETCH AS WELL.

&&
Local storm report, May 24, 7:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     FLASH FLOOD      2 N EL DORADO           37.85N 96.86W
05/24/2019                   BUTLER             KS   EMERGENCY MNGR

            NORTHBOUND LANE OF HIGHWAY 77 NORTH OF EL DORADO AND
            SOUTH OF THE TURNPIKE ENTRANCE IS CLOSED DUE TO HIGH
            WATER.

&&

CWH
Local storm report, May 24, 7:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FLASH FLOOD      EUREKA                  37.82N 96.29W
05/24/2019                   Greenwood          KS   EMERGENCY MNGR

            MULTIPLE HOUSES IN EUREKA HAVE WATER ENTERING THE
            STRUCTURES.

&&

CWH
Local storm report, May 24, 8:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HEAVY RAIN       2 NE BEL AIRE           37.78N 97.23W
05/24/2019  M3.20 INCH       SEDGWICK           KS   PUBLIC

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:15 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Sumner60 min
May 24, 7:19 PM CDTFlash Flood Warning EmergencyICTGreenwood3 hr
May 24, 7:38 PM CDTFlash Flood WarningICTWoodson12 hr
May 24, 7:46 PM CDTSpecial Weather StatementICTGreenwood, Woodson44 min
May 24, 8:11 PM CDTSpecial Weather StatementICTChautauqua, Elk49 min
May 24, 8:29 PM CDTSpecial Weather StatementICTAllen, Wilson, Woodson31 min
May 24, 8:55 PM CDTFlash Flood WarningICTAllen, Neosho, Wilson3 hr
May 24, 9:00 PM CDTSpecial Weather StatementICTAllen, Montgomery, Neosho, Wilson30 min
May 24, 9:11 PM CDTRiver Flood WarningICTKingman25 hr
May 24, 9:12 PM CDTRiver Flood WarningICTSumner52 hr
May 24, 9:28 PM CDTSpecial Weather StatementICTAllen, Labette, Montgomery, Neosho32 min
May 24, 10:51 PM CDTRiver Flood WarningICTButler16 hr
May 24, 10:51 PM CDTRiver Flood WarningICTButler13 hr
May 24, 11:01 PM CDTSpecial Weather StatementICTCowley, Sumner59 min
May 25, 12:08 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk52 min
May 25, 3:33 AM CDTAreal Flood WarningICTSumner36 hr
May 25, 8:16 AM CDTRiver Flood WarningICTBarton7 days
May 25, 10:03 AM CDTRiver Flood WarningICTSedgwick24 hr
May 25, 10:39 AM CDTAreal Flood WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 15 more5 days
May 25, 2:20 PM CDTRiver Flood WarningICTMarion24 hr
May 25, 3:19 PM CDTRiver Flood WarningICTHarvey, Reno4 days
May 25, 3:24 PM CDTRiver Flood WarningICTKingman5 days
May 25, 3:24 PM CDTRiver Flood WarningICTSedgwick, Sumner4 days
May 25, 3:24 PM CDTRiver Flood WarningICTSumner4 days
May 25, 6:38 PM CDTSpecial Weather StatementICTKingman52 min
May 25, 6:53 PM CDTSevere Thunderstorm WarningICTKingman67 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.